Anti-Nausea Drug May Lead to Dangerous Heart Rhythms
FDA alerts public to ongoing safety review for Zofran
THURSDAY, Sept. 15 (HealthDay News) -- Zofran (ondansetron), used to prevent nausea in patients receiving cancer treatment, is undergoing an ongoing safety review and labeling change by the U.S. Food and Drug Administration because it may cause potentially fatal changes in heart rhythm, according to a Sept. 15 FDA safety alert.
The drug's label already warns that it can cause a prolonged QT interval, which can lead to Torsade de Pointes, a potentially fatal heart rhythm. The revision warns against the use of the drug in patients with congenital long QT syndrome who are especially at risk for developing Torsade. The agency is requiring the drug's manufacturer, GlaxoSmithKline, to conduct a study to determine the extent to which ondansetron may cause QT prolongation; results of the study are expected in about a year.
Physicians should avoid prescribing ondansetron for patients with congenital long QT syndrome; conduct electrocardiogram monitoring in patients whose conditions or other medications prolong the QT interval; and advise patients to seek care immediately if they experience irregular heartbeat, shortness of breath, or dizziness or fainting while taking the drug.
According to the agency, "the FDA will continue to assess all available data supporting the safety and effectiveness of ondansetron and will update the public when more information becomes available."